Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 21, NWS La Crosse, WI

March 14, 2019Fillmore County, Minnesota

NWS La Crosse, WI issued this river flood warning at Mar 14, 2019, 7:52 PM CDT for Fillmore County, Minnesota. It took effect at Mar 14, 2019, 9:00 PM CDT. It was in force for 37 hr.

The area

The outline as issued.

The facts

Issued
Mar 14, 2019, 7:52 PM CDT (00:52 UTC)
In effect from
Mar 14, 2019, 9:00 PM CDT
Expired
Mar 16, 2019, 10:00 AM CDT
In force
37 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Branch Root River at Preston (PTNM5).

Action stage
933 ft
Minor stage
937 ft
Moderate stage
939 ft
Major stage
942 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

602 
WGUS43 KARX 150052
FLWARX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
752 PM CDT Thu Mar 14 2019

.The combination of snow melt and rainfall will cause minor 
flooding along the Root River near Preston. Some ice jamming is 
possible which could lead to rapid fluctuations in river levels. Keep 
up to date with the latest river forecasts.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 

If you live in a threatened area, be alert for high or rising water, 
and be ready to move to higher ground if necessary. 

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Stay tuned to your favorite source of weather information, including 
NOAA Weather Radio, for later statements. 

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC045-151252-
/O.NEW.KARX.FL.W.0021.190315T0200Z-190316T1500Z/
/PTNM5.1.ER.190315T0200Z.190315T0700Z.190315T1500Z.NO/
752 PM CDT Thu Mar 14 2019

The National Weather Service in La Crosse WI has issued a 

* Flood Warning for 
  The South Branch Root River at Preston.
* until Saturday morning.
* At  6:53 PM Thursday the stage was 936.7 feet.
* Flood stage is 937.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage tonight and continue to 
  rise to near 937.5 feet Friday morning.

&&
 
LAT...LON 4368 9219 4370 9206 4369 9202 4365 9206 4363 9219

$$
1 follow-up statement
422 
WGUS83 KARX 150933
FLSARX


Flood Statement
National Weather Service La Crosse WI
433 AM CDT Fri Mar 15 2019

.The combination of snow melt and rainfall has produced high water 
and flooding along portions of the South Brach of the Root River and 
Whitewater River. Water levels were falling at Preston and 
at Whitewater State Park. With colder temperatures moving in and 
reduced snow melt, flooding is no longer expected and the flood 
warnings have been cancelled. Some ice jamming remains possible 
which could lead to rapid fluctuations in river levels. Keep up to 
date with the latest river forecasts.

River forecasts take into account both observed and forecast 
precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars into flooded areas. Remember, it only takes two 
feet of water to float most automobiles, including sport utility 
vehicles. Turn Around, Don't Drown!

Additional river and weather information is available at...
http://www.weather.gov/lacrosse .

&&

MNC045-151003-
/O.CAN.KARX.FL.W.0021.000000T0000Z-190316T1500Z/
/PTNM5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
433 AM CDT Fri Mar 15 2019

The Flood Warning is cancelled for
  The South Branch Root River at Preston.
* At  3:45 AM Friday the stage was 936.0 feet.
* Flood stage is 937.0 feet.
* Forecast...The river crested below flood stage at 936.8 feet. The 
  river will continue to fall to  M feet by .


$$

MNC109-169-151003-
/O.CAN.KARX.FL.W.0017.000000T0000Z-190315T0933Z/
/WSPM5.1.RS.190314T0930Z.190315T0145Z.190315T0811Z.NO/
433 AM CDT Fri Mar 15 2019

The Flood Warning is cancelled for
  The Middle Fork Whitewater River Near Whitewater Park.
* At  3:30 AM Friday the stage was 13.4 feet.
* Flood stage is 13.5 feet.
* Fell below flood stage at  3:11 AM Friday.
* Forecast...The river will continue to fall to 12.2 feet by Saturday
  morning.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 14, 6:00 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 14, 6:00 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Mar 14 2019

.SHORT TERM...(This evening through Friday)
Issued at 337 PM CDT Thu Mar 14 2019

Main impactful weather concern remains on ongoing flooding across
the area.

Water vapor imagery this afternoon indicated a deep upper low across
Iowa with the attendant surface low shifting into northwest
Wisconsin. An arcing band of low-topped showers/storms extending
southeast from the occluded surface low that clipped portions of
central WI has shifted north and east of the area. Otherwise,
showers will continue to increase this afternoon and evening in
association with the upper trough and a mid-level deformation zone.
As cooler air filters into the area from the west, precip will mix
with and change to snow through the evening, but any accumulations
should be less than half an inch. As the surface low pulls east,
gusty northwest winds will develop this evening. The stronger 925 mb
flow will nose into NE IA/SE MN this evening before gradually
weakening with eastward extent. Combined with low-level cold
advection, sporadic gusts around 40 mph are possible this evening,
especially west of the MS River.

Cooler northwest flow returns on Friday with more seasonable highs
in the 30s to near 40. Continued low-level cold advection and 30 to
35 kts of wind at the top of the mixed layer will lead to a
breezy/windy day, with northwest winds gusting to around 30 mph at
times. Within cyclonic flow aloft as another upper wave rotates
southeastward, expect more clouds than sun and could not rule out a
few rain/snow showers in the afternoon with steepening low level
lapse rates, particularly over northern WI.

.LONG TERM...(Friday night through Thursday)
Issued at 337 PM CDT Thu Mar 14 2019

Main forecast concerns in the long-term are on temperatures and
small chances for precipitation next week.

Surface high pressure builds into the region on Saturday with
northwest flow aloft in place. The northwest flow continues across
the region through this weekend and into next week with no
significant weather systems on the horizon. A weak trough is
expected to move through the region Tuesday bringing low chances
for rain or snow to the area. Plan on temperatures hovering near
seasonal normals. Weak ridging builds into the upper midwest
Wednesday into Friday and we should see temperatures warm
slightly, at least highs. Plan on high temperatures edging into
the mid to upper 40s to around 50.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Mar 14 2019

Windy night, wet evening as low pressure system exits northeast.

Cigs: ifr/mvfr hold tonight, with meso models showing improvement
for Fri afternoon as the responsible low pressure heads northeast.
Could get into VFR for awhile, but another - weaker shortwave
trough - could drop cigs back into mvfr fri evening.

WX/vsby: periods of showers this evening, into the overnight.
rain/snow mix likely for KRST, and could end as just snow. Minimal
(if any) snow accum expected. Likely stay mostly rain before ending
at klse. Some vsby restrictions with the pcpn..,mostly mvfr but could
dip into ifr when snow mixes in.

Winds: strong/gusty from the northwest tonight through the better
part of Friday (gusts in excess 30kts). Should start to settle down
Friday evening as the pressure gradient starts to relax.

&&

.HYDROLOGY...
Issued at 337 PM CDT Thu Mar 14 2019

Flood Watch through 7 AM Friday. Minor to major river flooding
will continue with the worst impacts expected south of Interstate
90 into this weekend. Some ice jams have been reported and we may
see a few more of these as snow melt and recent rainfall flows
into the river systems.

Would expect water issues away from rivers to start increasing as
well as water is released from the snow -ponding water, water over
roads, mud/rock slides.

Monitor river levels closely and the latest flood warnings for
your area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through Friday morning for WIZ017-029-032>034-
     041>044-053>055-061.

MN...Flood Watch through Friday morning for MNZ079-086>088-094>096.

IA...Flood Watch through Friday morning for IAZ008>011-018-019-029-
     030.

&&

SHORT TERM...JM
LONG TERM...Wetenkamp
AVIATION...Rieck
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Mar 14, 1:12 PM CDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
112 PM CDT Thu Mar 14 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151815-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
112 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect through 7 AM Friday.

Flooding will continue or develop along a number of tributaries
to the Mississippi River through tonight as runoff continues from
rainfall and snow melt. Ice jams are also possible. Urban and
poor drainage areas will also likely see significant ponding of
water.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

River flooding is expected to continue Friday and into the
weekend. For more detail on river flooding, including river
levels and forecasts, please visit weather.gov/lacrosse.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or reports of flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 9:30 PM CDTRiver Flood WarningARXMower41 hr
Mar 14, 9:30 PM CDTRiver Flood WarningARXMower42 hr
Mar 15, 6:56 AM CDTAreal Flood WarningARXFillmore, Houston, Mower12 hr
Mar 15, 11:07 AM CDTRiver Flood WarningARXMower48 hr
Mar 15, 3:59 PM CDTRiver Flood WarningARXOlmsted, Winona27 hr
Mar 15, 6:08 PM CDTAreal Flood WarningARXHouston24 hr

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.